Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 301, NWS Dodge City, KS

July 9, 2004Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2004, 12:58 AM CDT for Ellis County, Trego County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 12:58 AM CDT (05:58 UTC)
Expired
Jul 9, 2004, 1:45 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3705 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090558
SVRDDC
KSC051-195-090645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS.
  TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 145 AM CDT

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORM WINDS CAPABLE OF PRODUCING DAMAGE.
  WINDS IN EXCESS OF 60 MPH ARE EXPECTED.  THE THUNDERSTORM WINDS
  WERE LOCATED 8 MILES NORTH OF OGALLAH...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF ELLIS COUNTY...
  RURAL AREAS OF EASTERN TREGO COUNTY...
  WAKEENEY...
  OGALLAH...
  RIGA...
  ELLIS...
  YOCEMENTO...
  CATHERINE...
  HAYS...
  ANTONINO...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS 
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3912 9907 3911 10000 3872 9997 3872 9906
$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:53 PM CDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 2:53 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT THU JUL 8 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH
TEMPERATURES FRIDAY AND SATURDAY.

ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY
WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST
CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED
TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT
WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS
MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO
COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP
SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF
AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS
LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE.

ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE
ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S.
WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE
WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND
HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID
90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW
ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY.
WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE.

DAYS 3-7...

NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST.
UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY.
THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY.
THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH
A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE
POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW
COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT.
THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING
THE 8-10 DAY PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 70 94 69 93 / 00 00 10 00
GCK 68 95 67 93 / 00 00 20 00
EHA 67 97 66 93 / 10 00 20 10
LBL 69 97 67 93 / 00 00 20 00
HYS 71 95 69 93 / 20 00 20 00
P28 73 94 71 92 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/24
Hazardous weather outlook, Jul 8, 4:55 AM CDT, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT THU JUL 8 2004

KSZ043>045-061>064-074>081-084>090-091000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT-
SEWARD-STANTON-STEVENS-
455 AM CDT (355 AM MDT) THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES
WILL FALL ACROSS THE AREA.  IN ADDITION, SOUTH WINDS AT 10 TO 20
MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO
EXTREME CATEGORY.  OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ030-031-046-065-066-091000-
ELLIS-PAWNEE-RUSH-STAFFORD-TREGO-
455 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR
MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM.  ANY THUNDERSTORMS
THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND
HIGH WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST
OF A WAKEENEY TO ST JOHN LINE.

RITTERLING

In the hours before

Local storm report, Jul 8, 8:22 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 N LIBERAL             37.07N 100.94W
07/08/2004  0.75 INCH        SEWARD             KS   PUBLIC

&&

18
Local storm report, Jul 8, 8:32 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             10 S MEADE              37.14N 100.34W
07/08/2004  0.88 INCH        MEADE              KS   PUBLIC

&&

18
Local storm report, Jul 8, 8:34 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             7 S MEADE               37.18N 100.34W
07/08/2004  0.75 INCH        MEADE              KS   PUBLIC

&&

18
Local storm report, Jul 8, 8:56 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             20 S FOWLER             37.09N 100.20W
07/08/2004  1.00 INCH        MEADE              KS   PUBLIC

0840 PM     HAIL             10 E MEADE STATE PARK   37.17N 100.24W
07/08/2004  0.75 INCH        MEADE              KS   PUBLIC

0850 PM     HAIL             20 S FOWLER             37.09N 100.20W
07/08/2004  0.88 INCH        MEADE              KS   PUBLIC

&&

18
Local storm report, Jul 8, 9:17 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             11 N ENGLEWOOD          37.20N 99.99W
07/08/2004  0.75 INCH        CLARK              KS   TRAINED SPOTTER

&&

18
Local storm report, Jul 8, 9:47 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
947 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             14 NE RICHFIELD         37.27N 101.78W
07/08/2004  0.75 INCH        MORTON             KS   PUBLIC

0536 PM     HAIL             10 SW ULYSSES           37.48N 101.48W
07/08/2004  0.75 INCH        GRANT              KS   PUBLIC

0545 PM     HAIL             11 S BIG BOW            37.40N 101.56W
07/08/2004  0.75 INCH        STANTON            KS   PUBLIC

0800 PM     HAIL             2 N LIBERAL             37.07N 100.94W
07/08/2004  0.75 INCH        SEWARD             KS   PUBLIC

0815 PM     HAIL             10 S MEADE              37.14N 100.34W
07/08/2004  0.88 INCH        MEADE              KS   PUBLIC

0823 PM     HAIL             7 S MEADE               37.18N 100.34W
07/08/2004  0.75 INCH        MEADE              KS   PUBLIC

0837 PM     HAIL             20 S FOWLER             37.09N 100.20W
07/08/2004  1.00 INCH        MEADE              KS   PUBLIC

0840 PM     HAIL             10 E MEADE STATE PARK   37.17N 100.24W
07/08/2004  0.75 INCH        MEADE              KS   PUBLIC

0850 PM     HAIL             20 S FOWLER             37.09N 100.20W
07/08/2004  0.88 INCH        MEADE              KS   PUBLIC

0912 PM     HAIL             11 N ENGLEWOOD          37.20N 99.99W
07/08/2004  0.75 INCH        CLARK              KS   TRAINED SPOTTER

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:49 PM CDTSevere Thunderstorm WarningDDCSeward41 min
Jul 8, 7:50 PM CDTSevere Thunderstorm WarningDDCMeade55 min
Jul 8, 8:40 PM CDTSevere Thunderstorm WarningDDCMeade35 min
Jul 8, 8:44 PM CDTSevere Thunderstorm WarningDDCClark61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.